The Food and Drug Administration (FDA) warned Tuesday that a powerful animal tranquilizer is becoming more common in illicit drug supplies. This puts unsuspecting users at high risk of overdoses and other dangerous side effects.
According to the FDA, xylazine is mostly found in heroin and illegal fentanyl. Overdoses can be similar to opioid overdoses.
These overdoses cannot be reversed by Narcan or the antidote Naloxone because xylazine doesn’t contain opioids.
Xylazine has not been approved for human use. It is used in animals, most commonly horses, as a sedative before surgery and painkiller.
It can cause deep sedation in humans that can last up to hours. FDA stated that it can also cause severe skin reactions not found with injectable drugs.
It stated that repeated injections of xylazine have been linked to severe, necrotic, skin ulcerations. This is in contrast to other soft-tissue infections such as cellulitis and abscesses, which it sent to healthcare professionals across the country on Tuesday. These ulcerations can develop in other areas than the injection site.
The agency stated that xylazine is often mixed with opioids but has been found in stimulants like cocaine and methamphetamine.
People who have become dependent on xylazine will not be able to take the opioid medication prescribed for them.
The agency recommended that healthcare workers consider xylazine poisoning when people who have taken too much of the drug are unable to respond to naloxone or if they notice severe skin injuries in those who have used injectable drugs.
The FDA stated that the drug may not be included in routine toxicology screenings.
It said that Xylazine can be found on the streets under many names such as tranq, sleep-cut, and Philly dope.
Although the advisory focused on xylazine only, it is not the only dangerous substance found in the drug supply. Street drugs have also been found to contain synthetic opioids called Nitazenes. Nitazenes are up to 10x more potent than Fentanyl.